Below are the first 10 and last 10 pages of uncorrected machine-read text (when available) of this chapter, followed by the top 30 algorithmically extracted key phrases from the chapter as a whole.
Intended to provide our own search engines and external engines with highly rich, chapter-representative searchable text on the opening pages of each chapter. Because it is UNCORRECTED material, please consider the following text as a useful but insufficient proxy for the authoritative book pages.
Do not use for reproduction, copying, pasting, or reading; exclusively for search engines.
OCR for page 138
For Comment: Proposed Framework for Evaluating the Safety of Dietary Supplements Appendix D Table of Food and Drug Administration Actions on Dietary Supplements This table provides an abbreviated list of some of the Food and Drug Administration (FDA) actions that have been described on the FDA Medwatch website: http//www.fda.gov/medwatch/safety.htm. TABLE D-1 Abbreviated List of FDA Actions on Dietary Supplements Year Dietary Supplement FDA Action 2002 PC SPES FDA warned consumers to stop use 2001 Aristolochic Acid FDA issued a Consumer Advisory advising consumers to immediately discontinue use FDA sent updated letters to industry and health care professionals (HCPs) about the safety concerns of these products FDA requested voluntary recall by manufacturers and distributors; several issued a recall 2001 Comfrey FDA recommended that manufacturers remove product from the market and alert customers to immediately stop use 2001 Kava FDA requested HCPs to review liver toxicity cases and to report possible kava-related cases to MedWatch 2001 Lipokinetix FDA warned consumers to stop use immediately FDA alerted HCPs that Lipokinetix may be a serious health risk and asked HCPs to review and report cases of possible Lipokinetix-related hepatitis FDA recommended to distributor that it remove product from market and alert customers 2001 Neo Concept Aller Relief FDA informed manufacturer of possible contamination of the product and manufacturer issued recall 2000 St. John’s Wort FDA notified HCP of the risk of drug interactions 2000 Tiratricol FDA warned consumers to stop use immediately
OCR for page 139
For Comment: Proposed Framework for Evaluating the Safety of Dietary Supplements Year Dietary Supplement FDA Action 1999 Asian Remedy for Menstrual Cramps—Koo Sar Centers for Diseaase Control and Prevention report attributed lead poisoning case to product (posted on FDA website) 1999 Gamma Butyrolactone (GBL) FDA warned consumers not to consume FDA requested manufacturers to voluntarily recall products (at least one manufacturer agreed to recall) 1999 GBL, Gamma Hydroxybutyric Acid (GHB) and 1,4 Gutanediol (BD) FDA notified HCPs and continues to warn public that these substances are unapproved new drugs that may cause harm FDA conducted seizures of product 1999 GBL-Related Products FDA warned the public that these are unapproved new drugs that may cause harm FDA conducted seizures of product 1998 “Sleeping Buddha” FDA warned consumers not to use product because it contains an unlabeled prescription drug ingredient 1998 5-hydroxy-L-tryptophan FDA noted the presence of impurities in some products 1998 Cholestin FDA determined product was an unapproved drug (later upheld by court rulinga) 1997 Chomper FDA warned consumers not to consume product 1997 Ephedrine Dietary Supplements FDA proposed limits to epedrine alkaloids allowed in products. Proposes adding warnings and information in labeling and marketing 1997 Gamma Hydroxybutyric Acid (GHB) FDA reissued warning against use of substance because it is an unapproved and potentially dangerous new drug FDA and Department of Justice took enforcement actions (restrict importation, embargoes, etc.) 1997 “Herbal Fen-Phen” FDA warned consumers that product is an unapproved and potentially dangerous new drug FDA took action to remove product from the market 1997 Infant Formula (homemade) FDA informed pediatricians about safety concerns with use 1997 “Plantain” Containing Dietary Supplements FDA warned consumers not to consume dietary supplement products containing plantain because of possible digitalis contamination FDA worked with manufacturers to identify and recall possibly contaminated products 1996 Street Drugs Containing Botanical Ephedrine FDA warned consumers not to consume products 1992 Chaparral FDA warned consumers to stop use immediately a The most recent court ruling held that cholestin was a drug and would be subject to regulation by FDA; however, the case is being appealed (Pharmanex v. Shalala, No. 2:97CV262k, 2001 WL 741419 [D. Utah March 30, 2001], appeal docketed, No. 01–4108 [10th Cir. May 31, 2001]).
Representative terms from entire chapter: